As an infectious disease physician, I prescribe a lot of antibiotics for various conditions. Some are minor infection and some are life-threatening. One of my pet-peeves are antibiotic "allergies" that are not true allergies. While people may genuinely have anaphylaxis to an antibiotic, the majority of "allergies" that I deal with do not even result in a rash.
What underlies the disparate meanings of allergy is a misconception regarding what constitutes a true allergy. The word allergy derives from the Greek words allos and ergon and, literally translated, means other activity. In effect, a medication or substance (e.g. poison ivy) creates a reaction other than the one expected.
In modern medical parlance an allergy refers to a hypersensivity to a substance by the immune system. This is manifested by hives, swelling of certain body parts, difficulty breathing, difficulty swallowing, and shock. Nausea, vomiting, headaches, abdominal pain, diarrhea, and anxiety are not the result of allergies. They are known side effects of certain medications and do not usually preclude their use unless truly severe or debilitating.
When an individual reports an unknown "allergy" to say penicillin ("My mom said I had a reaction to penicillin of some sort when I was a baby"), healthcare providers do one of two things: ascertain whether this was a true allergy or pick another drug--the usual reaction. Often, the alternative drug is more expensive, not as effective, side effect prone, and broader in terms of antimicrobial spectrum than needed.
Reclassifying those without true antibiotic allergies would go a long way towards improving antibiotic stewardship.